Donate Now
Post New Topic  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» Got Questions? Get Answers. » EXPERT ADVICE » Ask Scarleteen » Birth Control Pills

 - UBBFriend: Email this page to someone!    
Author Topic: Birth Control Pills
beaver987
Activist
Member # 95850

Icon 1 posted      Profile for beaver987         Edit/Delete Post   Reply With Quote 
Hi Scarleteen,

So, I've officially been on birth control for 7 months now.

I've tried:
Apri
Junel
Ortho Tri-Cyclen Lo
and now Microgestin 1/20 (just picked them up)

Now, with Apri and Ortho Tri-Cyclen Lo i got my period every month, but my breasts were extremely tender and didn't get better.

With Junel, I didn't get my period at all during the 3 months, but i didn't have any side effects.

What I am going to try now, I understand, will be like Junel where it is "low estregen". It must be where if there is more of that my breasts get tender which is why those are working with my side effects.

What I am wondering is if there is a pill that I might still get my period, but there is low enough estrogen that my breasts don't become sore. My pharmasist and doctor don't seem to help much when I ask about finding one that solves those two problems.

Is there a "middle" between the normal estogen amount vs. the lower estrogen amount in the ones I have?

I like to have my period because it relieves my worries, but tender breasts all month is really uncomfortable.

Thanks!

Posts: 155 | Registered: May 2012  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post   Reply With Quote 
All current combined oral contraceptives on the market are actually low estrogen in the grand scheme of things. But different pills and brands vary in their estrogens and progetins, both per the actual chemical and the micrograms of each.

Ultimately, one of the issues you are probably having is switching around so quickly with brands. With any new pill, side effects (be they wanted or unwanted) will tend to be most likely and strongest in the first three pill packs.

So, what I'd advise is that before switching after this next one, you give it at least three to six months before you try another brand. That way you can see if a given pill works for you past the inttial few packs where you might be getting side effects that will go away with a little more time, be that tender breasts or an absence of withdrawal bleeds.

But ultimately, the very best person to talk with about any medication choice is your prescribing physician. That doctor can talk with you about all of this, including what differences there are between pills and brands should you keep having effects you don't like after you've been taking a pill for three or more cycles.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About MeGet our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 67076 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
beaver987
Activist
Member # 95850

Icon 1 posted      Profile for beaver987         Edit/Delete Post   Reply With Quote 
But, with low-estrogen pills (probably lower than usual), it is normal that I won't get my withdrawal bleed?

With Junel, I didn't get a withdrawal bleed my first 2 months and got one for 4 hours on my third month. I am taking the exact same dosage of each hormones as Junel with the one I was just perscribed today.

So, what you would reccomend is (if my breasts don't hurt, but there's no withdrawal bleed) to continue taking this one for 6 months so my withdrawal bleed will get in the habit of being there (or not being there)?

Posts: 155 | Registered: May 2012  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post   Reply With Quote 
With ANY combined birth control pill (in other words, one that has any estrogen at all in it), some users will skip periods as a common side effect. So, a user of BCPs having much lighter periods, or even skipping them, especially when first starting the pill, is certainly not something I'd consider unusual.

Again, I'd suggest you stick with whatever brand you're trying for at least three full packs of pills before switching again. What did your doctor recommend?

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About MeGet our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 67076 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
beaver987
Activist
Member # 95850

Icon 1 posted      Profile for beaver987         Edit/Delete Post   Reply With Quote 
She reccomended Microgestin 1/20. She said it was the same formula as Junel.

These were the pills that i didn't get my period on (for my 3 month trial), but I didn't have any bad side effects (like cramps, breast tenderness, etc).

Posts: 155 | Registered: May 2012  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post   Reply With Quote 
Well, if your doctor suggested that, then you certainly could try it, but again, you'll want to give it several months to see how your body does with it, probably more than three months even.

What do you think?

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
beaver987
Activist
Member # 95850

Icon 1 posted      Profile for beaver987         Edit/Delete Post   Reply With Quote 
Yeah that's what I was thinking with this pill. I guess I was just wondering if this specific type of pill is one I should still get my withdrawal bleed or if it is "lower" low estegen (like you said on your site---that it's much more likely that I won't)?

I'm taking Microgesin 1/20

Posts: 155 | Registered: May 2012  |  IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code™ is enabled.
UBB Code™ Images not permitted.
Instant Graemlins
   


Post New Topic  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen